Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Tangent cones to discriminant loci for families of hypersurfaces


Authors: Roy Smith and Robert Varley
Journal: Trans. Amer. Math. Soc. 307 (1988), 647-674
MSC: Primary 32G11; Secondary 14D15
MathSciNet review: 940221
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A deformation of a variety with (nonisolated) hypersurface singularities, such as a projective hypersurface or a theta divisor of an abelian variety, determines a rational map of the singular locus to projective space and the resulting projective geometry of the singular locus describes how the singularities propagate in the deformation. The basic principle is that the projective model of the singular locus is dual to the tangent cone to the discriminant of the deformation. A detailed study of the method, which emerged from interpreting Andreotti-Mayer's work on theta divisors in terms of Schlessinger's deformation theory of singularities, is given along with examples, applications, and multiplicity formulas.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32G11, 14D15

Retrieve articles in all journals with MSC: 32G11, 14D15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1988-0940221-1
PII: S 0002-9947(1988)0940221-1
Article copyright: © Copyright 1988 American Mathematical Society